Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Oestrogel - anxiety

(12 Posts)
ToastDemon Wed 05-Apr-17 18:49:41

I've been prescribed oestrogel for peri-menopausal symptoms.
Yesterday, a couple of hours after the first dose (one pump) I had the most horrendous jittery anxiety kick in. It kind of settled after a couple of hours but I woke up with that horrible anxious feeling that I used to get a couple of years ago when I was suffering from anxiety.

Have persevered with another dose today and spent the afternoon in tears miserable at how anxious I feel. Like I said, had a horrible time of it with anxiety a couple of years ago so am less than delighted that something I thought would help me seems to have recreated that.

I seem to be insanely sensitive to certain things - can't take SSRI antidepressants either

Is this likely to settle? Should I persevere? Or are some people just not designed to cope with it?

PollyPerky Wed 05-Apr-17 19:00:32

Oestrogen is the feel-good hormone. In peri you sometimes get feelings of anxiety and they are nothing to do with added oestrogen- it's a coincidence usually. (I'm partly biased as I've felt nothing except great since using it but I was 53 when starting it and pretty much almost post meno.)

Persevere and see how you go. Which progestogen are you using with it?

ToastDemon Wed 05-Apr-17 19:15:59

Thanks for answering Polly. Honestly I'm completely certain it was that. It was (is!) a very physical jittery sensation, almost like I've taken speed or something. I've also, after a bit of googling, turned up some other people that seem to have had a similar thing happen but nothing conclusive about how long it took to settle down.

I do tend to have odd, highly sensitive reactions to things, I think because I have ASD I tend to respond atypically, and it's really frustrating as I'm then presenting the gp or whoever with a reaction they haven't seen before and they tend not to know what to suggest.

I've been prescribed Utrogestan as well but not to take that yet.

Certainly all my symptoms pointed to me having worse and worse reactions to progesterone so I really thought, given as you said oestrogen is meant to be the feel-good hormone, that this would be the answer and I absolutely was not expecting anxiety as a side effect.

PollyPerky Wed 05-Apr-17 22:04:43

why not try half a pump for a week or two? JUst don't press the plunger right down. Or pump out 1 pump and only use half. Gradually increase after a couple of weeks.

ToastDemon Fri 07-Apr-17 11:57:48

I'm going to leave it for a couple of months as it's really bad timing to be feeling odd, then I'll do exactly that. I suppose that's the good thing with the gel, one can start very low. Thanks again!

stuckin90s Fri 07-Apr-17 17:17:49

Last time I went to see my doctor I had to question her about the nice guidelines, because at 45 and after 5 years of menopause symptoms ;she wanted me to have the pill instead of Hrt patches. She told me the patches were for after your periods had stopped, but then looked it up after I mentioned the nice guidelines. I felt awful quesstionning her and apologised for that, but i have tried every herb going for the last five years, and all had only helped for so long.
I have been on the patches and felt increased energy after just over 2 weeks; but feel very upset today as have had a letter from GP saying that she wants me to go into surgery for blood tests just to check I am in menopause. It takes weeks to see my GP ,so dropped a note into surgery for her for Monday morning, explaining again about the nice guidelines, and tests not being reliable.
I'm worried about the response ; we live in a rural furthest end of uk area, and none of the doctors apart from one my age, who left surgery, seem clued up about latest information. I hate confrontation and feel like I might have a battle with my clinic to keep Hrt.
Just need a hand hold and some support; feel very alone; and the fact second chemist I went to had to order prescription in, makes me think the doctors here don't prescribe patches.

stuckin90s Fri 07-Apr-17 17:20:29

sorry posted in wrong place!

GoodyGoodyGumdrops Fri 07-Apr-17 17:32:09

Almost 100% likely that this was a classic menopausal mood swing or anxiety attack. Definitely not caused by the oestrogen gel. It takes a few weeks to notice an effect from HRT.

PollyPerky Fri 07-Apr-17 21:14:58

stuck You need to wave the NICE guidelines at her.

1 No blood tests for women over 45- treat symptoms.

2 Blood tests while you are on patches are stupid- you will now have added oestrogen from the patch!

3 Patches and other topical HRT ( Oestrogel) are for all women not post meno women.

She needs to get herself on a menopause training day. Disgusting that she is practising when she is so out of touch.

You don't need to be confrontational- just be calm but to the point.

ToastDemon Sun 09-Apr-17 12:14:42

I've had a bit of a google about this - it looks like oestradoil, particularly given in isolation, raises cortisol levels.
Here's a study from last year.
That would explain what happened to me - as I said it definitely didn't feel like an anxiety attack as I usually experience them.

PollyPerky Sun 09-Apr-17 13:42:10

The thing is, only women who are post meno would be using combined HRT ( estrogen and a progestogen daily.)

I'm not poo-pooing the study (have had a read) but it was a tiny sample of only 43 women.

I'm puzzled over what the study was trying to show. For example, although it concludes that estrogen alone raised cortisol levels, it doesn't put these into any context - ie that this may cause symptoms in some women. It also goes against the general theory of HRT which is that oestrogen is helpful for anxiety (as most women feel it is.)

I think part of the problem for younger women using HRT is that their hormones are still in flux all the time, so you have your own estrogen surging and falling as well as adding in HRT. (I was well on my way to 54 when I began HRT and my periods had pretty much stopped.)

All drs say give any HRT at least 3 months to work/ settle so when and if you do restart be patient!

PollyPerky Sun 09-Apr-17 13:43:23

ps- the study was done in 2008 in Mauritius.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now